Objective: To describe granuloma annulare (GA) skin lesions development in patients during anti-tumor necrosis factor (TNF) therapy.
Methods: One hundred and ninety-nine patients with rheumatoid arthritis (RA) and 127 suffering from spondyloarthropathies (SpA) treated with anti-TNF antagonists were analyzed to identify skin lesions suggesting GA.
Results: Nine cases of GA during anti-TNF therapy (123 treated with infliximab, 57 with adalimumab and 17 with etanercept) for RA were identified. Two have been treated with infliximab, 6 with adalimumab and 1 with etanercept, giving an occurrence of GA development of 4.5%. No patient with SpA developed such skin lesion. All patients developed the generalized form of GA. None had or developed diseases, or conditions known to be associated with GA. In 7 patients the skin eruptions developed during the first year of anti-TNF treatment, while in two during the second year. Two patients had to stop anti-TNF therapy due to the extent of skin lesions. All patients responded well to the local corticosteroids therapy.
Conclusions: Our series strongly support a link between TNF inhibition and the development of GA in some patients. Physicians encountering patients on these agents should be aware of possible adverse events and the potential development of such complications.
- granuloma annulare
- rheumatoid arthritis
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.